Alert archive / Montana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 49, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2010, 5:43 PM MDT for Lake County, Sanders County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2010, 5:43 PM MDT (23:43 UTC)
- Expired
- Aug 10, 2010, 6:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS55 KMSO 102343 SVRMSO MTC047-089-110045- /O.NEW.KMSO.SV.W.0049.100810T2343Z-100811T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 543 PM MDT TUE AUG 10 2010 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LAKE COUNTY IN NORTHWEST MONTANA... SOUTHEASTERN SANDERS COUNTY IN NORTHWEST MONTANA... * UNTIL 645 PM MDT. * AT 536 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF DIXON...OR ABOUT 17 MILES EAST OF SUPERIOR...AND WAS MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE...DIXON AND MOIESE. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4758 11446 4747 11415 4721 11440 4728 11463 TIME...MOT...LOC 2343Z 203DEG 25KT 4726 11450 $$
2 follow-up statements
224 WWUS55 KMSO 110017 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 617 PM MDT TUE AUG 10 2010 MTC047-089-110045- /O.CON.KMSO.SV.W.0049.000000T0000Z-100811T0045Z/ LAKE MT-SANDERS MT- 617 PM MDT TUE AUG 10 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR EASTERN SANDERS AND WESTERN LAKE COUNTIES... * AT 612 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE AND A HALF INCH IN DIAMETER. THIS STORM WAS LOCATED OVER SOUTHEASTERN SANDERS COUNTY...OR ABOUT 24 MILES NORTHEAST OF SUPERIOR...AND WAS MOVING NORTH AT 20 MPH. LAT...LON 4738 11446 4739 11457 4758 11446 4752 11430 TIME...MOT...LOC 0017Z 194DEG 17KT 4745 11452 $$
400 WWUS55 KMSO 110041 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 641 PM MDT TUE AUG 10 2010 MTC047-089-110050- /O.EXP.KMSO.SV.W.0049.000000T0000Z-100811T0045Z/ LAKE MT-SANDERS MT- 641 PM MDT TUE AUG 10 2010 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANDERS AND WESTERN LAKE COUNTIES EXPIRES AT 645 PM MDT... THIS STORM HAS WEAKENED BUT IS STILL CAPABLE OF PRODUCING HAIL AND HEAVY RAINS. LAT...LON 4738 11446 4739 11457 4758 11446 4752 11430 TIME...MOT...LOC 0040Z 194DEG 17KT 4756 11448 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:56 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 10, 2:56 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT TUE AUG 10 2010
...STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
WESTERN MONTANA AND CENTRAL IDAHO...
.DISCUSSION...THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN MONTANA AND
CENTRAL IDAHO THIS AFTERNOON. STRONG WINDS...HAIL LARGER THAN
NICKELS...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS...MAINLY SOUTHEAST OF A LINE FROM KALISPELL TO OROFINO
IDAHO. THIS AREA IS WHERE MOST OF THE INSTABILITY AND SHEAR ARE
LOCATED THAT WILL HELP SUSTAIN LARGE THUNDERSTORMS. THUNDERSTORMS
WILL LIKELY LAST INTO THE EVENING AND TRANSITION TO RAIN SHOWERS
LATER TONIGHT.
WEDNESDAY...THE CLOSED UPPER LOW CONTINUES TO SLOWLY MOVE ACROSS
EASTERN WASHINGTON...EASTERN OREGON AND CENTRAL IDAHO. SEVERAL
SHORT WAVES WILL MOVE AROUND THE LOW THROUGH WESTERN MONTANA AND
CENTRAL IDAHO SPAWNING AREAS OF CONVECTION THROUGH THE MORNING AND
AFTERNOON HOURS. WIDESPREAD RAIN SHOWERS AND SCATTERED
THUNDERSTORMS WILL BE FOCUSED ACROSS MUCH OF NORTHWEST AND WEST
CENTRAL MONTANA AND CENTRAL IDAHO IN THE MORNING. THE FOCUS FOR
THE STRONGEST STORM POTENTIAL IN THE AFTERNOON WILL BE IN LEMHI
COUNTY AND SOUTHWEST MONTANA. TEMPERATURES WEDNESDAY AFTERNOON
SHOULD REMAIN FAIRLY COOL AND STRUGGLE TO REACH THE UPPER 70S OR
80. TEMPERATURES WEDNESDAY WILL BE DEPENDENT ON LOCATIONS OF
MORNING RAINFALL AREAS AND AMOUNT OF CLOUD COVER THROUGHOUT THE
DAY.
THURSDAY AND FRIDAY...THE UPPER LEVEL TROUGH WILL BEGIN TO EXIT
THE REGION KEEPING A NORTHWESTERLY FLOW OVER THE REGION. SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...PARTICULARLY
ALONG THE CONTINENTAL DIVIDE. THE POTENTIAL FOR UP TO AN INCH OF
SNOW EXISTS IN THE HIGH TERRAIN THURSDAY MORNING AS SNOW LEVELS
DROP TO AROUND 9000 FEET.
SATURDAY THROUGH MONDAY...A GENERAL DRYING AND WARMING TREND IS
EXPECTED AS A RIDGE OF HIGH PRESSURE BUILDS ALOFT. TEMPERATURES
WILL RETURN TO ABOVE NORMAL BY SUNDAY.
&&
.AVIATION...THE UPPER LEVEL LOW SYSTEM POSITIONED OVER THE PACIFIC
NORTHWEST WILL CONTINUE TO PUMP MOIST UNSTABLE AIR INTO NORTH-
CENTRAL IDAHO AND WESTERN MONTANA THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS. SOME OF THE STORMS MAY CONTAIN LARGE HAIL AND
STRONG WINDS. LOWER CLOUD BASES AND REDUCED VISIBILITIES WILL
LIKELY BE ENCOUNTERED IN THE VICINITY OF SHOWERS AND THUNDERSTORMS...
OBSCURING HIGHER TERRAIN IN THE PROCESS. ALL AIR FIELDS WILL BE
IMPACTED THROUGH WEDNESDAY MORNING.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING LOWER HELLS
CANYON/SALMON RIVER REGION...SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...LOEFFELBEIN
LONG TERM....PALLISTER
AVIATION...RPNIn the hours before
Special weather statement, Aug 10, 5:04 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 504 PM MDT TUE AUG 10 2010 MTZ003-004-102345- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 504 PM MDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...SOUTHERN LAKE...WESTERN MISSOULA AND EASTERN MINERAL COUNTIES UNTIL 545 PM MDT... AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF TARKIO...OR 19 MILES SOUTHEAST OF SUPERIOR...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TARKIO...ALBERTON... QUARTZ...CYR AND STARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4737 11447 4722 11418 4683 11469 4694 11489 TIME...MOT...LOC 2304Z 215DEG 19KT 4696 11471
Local storm report, Aug 10, 5:18 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
518 PM MDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 8 SE POWELL 46.50N 114.59W
08/10/2010 E1.75 INCH IDAHO ID OTHER FEDERAL
USFS TRAIL CREW REPORT
&&
WHITMORESpecial weather statement, Aug 10, 5:19 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 519 PM MDT TUE AUG 10 2010 MTZ001-003-110000- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION- 519 PM MDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD COUNTY UNTIL 600 PM MDT... AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF KALISPELL...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITEFISH AND LUPFER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4853 11458 4843 11424 4800 11458 4808 11483 TIME...MOT...LOC 2319Z 204DEG 21KT 4812 11465
Special weather statement, Aug 10, 5:19 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
519 PM MDT TUE AUG 10 2010
IDZ010-110000-
EASTERN LEMHI COUNTY-
519 PM MDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 600 PM
MDT...
AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEMHI...OR 23 MILES SOUTHEAST OF SALMON...
MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TENDOY...AND MAINLY
RURAL AREAS OF CENTRAL LEMHI COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4485 11382 4519 11361 4517 11358 4512 11356
4511 11350 4508 11350 4502 11343 4495 11343
4492 11348 4484 11343 4475 11353
TIME...MOT...LOC 2319Z 220DEG 30KT 4495 11357Special weather statement, Aug 10, 5:27 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
527 PM MDT TUE AUG 10 2010
MTZ007-110030-
BUTTE/BLACKFOOT REGION-
527 PM MDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
630 PM MDT...
AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF DEER LODGE...MOVING NORTHEAST AT
30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4637 11237 4637 11241 4632 11246 4633 11249
4630 11255 4626 11256 4627 11282 4634 11294
4661 11269 4644 11230 4641 11231
TIME...MOT...LOC 2327Z 219DEG 24KT 4635 11269Local storm report, Aug 10, 5:37 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
537 PM MDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 8 SE POWELL 46.50N 114.59W
08/10/2010 E1.75 INCH IDAHO ID OTHER FEDERAL
USFS TRAIL CREW REPORT
0534 PM HAIL 4 W ANACONDA 46.13N 113.02W
08/10/2010 M0.50 INCH DEER LODGE MT TRAINED SPOTTER
HAIL ONE INCH DEEP ON THE GROUND
&&
NESTERThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:53 PM MDT | Special Weather Statement | MSO | 52 min | |
| Aug 10, 3:20 PM MDT | Special Weather Statement | MSO | Ravalli | 40 min |
| Aug 10, 4:03 PM MDT | Special Weather Statement | MSO | Ravalli | 42 min |
| Aug 10, 4:05 PM MDT | Special Weather Statement | MSO | Deer Lodge | 40 min |
| Aug 10, 4:47 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge | 43 min |
| Aug 10, 4:58 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 42 min |
| Aug 10, 5:04 PM MDT | Special Weather Statement | MSO | Mineral | 41 min |
| Aug 10, 5:12 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 21 min |
| Aug 10, 5:19 PM MDT | Special Weather Statement | MSO | Flathead | 41 min |
| Aug 10, 5:27 PM MDT | Special Weather Statement | MSO | Powell | 63 min |
| Aug 10, 5:30 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula | 21 min |
| Aug 10, 5:47 PM MDT | Special Weather Statement | MSO | Missoula | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.